Saturday, April 9, 2011

A Hitch In My Giddy-Up from MTX/Cyclosporine

I've been taking a new drug cocktail for the past two weeks now - methotrexate and cyclosporine. I have to be honest here and say that although my fingers are greatly improved.....

So much better!
.....the side effects of this drug combination may be problematic.

I've taken methotrexate many years ago, and although I tolerated it with absolutely no problems, it didn't seem to help my overall Sjs symptoms, so we discontinued using it and moved on to other meeds.

Fast forward to two weeks ago, when my rheumy elected to begin a methotrexate/cyclosporine combination therapy to bring my raging psoriatic arthritis under control. As usual, he had excellent rationale for his choice:
Psoriatic arthritis (PsA) is a chronic, progressive, and debilitating disorder. When monotherapy fails, combination therapy is necessary for the long-term management of these patients.......The combination of cyclosporine and methotrexate reduces the dosages and also the side effects of each agent, allowing better disease control with less toxicity.
I began taking these meds with the mindset that I would tolerate them perfectly well since there are very very few medications that give me grief. So I took my MTX with a full evening meal once a week, and took the cyclosporine exactly twelve hours apart every day, also with a meal - breakfast and dinner. I supplemented with folic acid on non-methotrexate days, as prescribed.

I marveled as the inflammation in my hands began to subside. What a relief! But I also noticed immediately that this particular drug combination would be difficult for me to take. Puzzling.

After taking the methotrexate (and cyclosporine) with Tuesday night's dinner, I'd go to bed feeling perfectly fine. But I'd wake up on Wednesday feeling just dreadful. Dizzy, nauseous, and stuporous. These weirdo symptoms slowly taper away until Friday.

Wah wah wah wah.....I know, I'm a whiney-butt. But I don't like this one bit. You'd think that all this intestinal stuff would make staying on my Weight Watchers diet pretty easy, but actually one of the foods that is most soothing to my tummy is ice cream. Hm.

I discussed my symptoms with my pharmacist yesterday. He acknowledged that all of these are possible with this drug combination, but also told me that if after taking next Tuesday's dose that the same symptoms occur in the same or worse intensity, that I should call my rheumy. Will do. He also advised me to take my Tuesday dose of methotrexate at lunch so that I can avoid taking both methotrexate and cyclosporine in one gulp together.

I WILL make this work. I WILL make this work....

You can read more about methotrexate's side effects here, and cyclosporine here.

2 comments:

Rachel said...

I feel for you. I know what you're taking is so much more of an impact on one's life.

But, I'm back on metformin for my type 2 diabetes and I seem to have a worse time than everyone else with GI side effects. Sigh. It's embarassing and it's frustrating.

I can just imagine your experiences with that drug combo.

annette2 said...

I used to take Mtx and cyclosporin but the cyclosporin did not do nuch for me. I have been taking methotrexate for 20 years always with other dtugs that vary.

I found the GI effects of mtx awful by mouth but I inject it now and the GI effects are much less. Being a wimp I even take an anti-nausea pill a bit before the mtx.

Now I am on Humira and it has made a bigger difference

Annette

ShareThis